Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 192, NWS Omaha, NE

May 10, 2001Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 10, 2001, 8:15 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2001, 8:15 PM CDT (01:15 UTC)
Expired
May 10, 2001, 9:00 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:26 PM CDTHail 0.88Nemaha, NEHail up to nickel size fell in Nemaha for around 16 minutes.
May 10, 8:38 PM CDTHail 1.5Shubert, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:22 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 10, 2:22 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
222 PM CDT THU MAY 10 2001

FORECAST CHALLENGES -- THUNDERSTORMS IN PERIOD ONE

SYNOPSIS -- LATEST MOISTURE CHANNEL IMAGERY SHOWED A SHORTWAVE
TRANSLATING ACROSS N-CNTRL NEB/S-CNTRL SD WITH AN AREA OF ENHANCED
LIFT FROM CNTRL NEB TO WRN MN.  AT THE SURFACE, KOAX 88D
REFLECTIVITY SHOWED A BOUNDARY FROM AROUND ONAWA IA TO COLUMBUS
SLOWLY MOVING SWD.  18Z OAX SOUNDING AND LAPS/RUCII MODEL OUTPUT
SUGGESTS THE AIRMASS HAS BECOME MODERATELY UNSTABLE S OF THIS
BOUNDARY WITH SBCAPES OF 1500-2500 J/KG.  DEEP-LAYERED SHEAR VALUES
ARE MARGINAL FOR UPDRAFT ROTATION, ESPECIALLY S OF THE PLATTE RIVER,
BUT HODOGRAPHS IN THE IMMEDIATE VICINITY OF THE SURFACE BOUNDARY MAY
BE AUGMENTED ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT.  SEE SWOMCD
0714 FOR ADDITIONAL MESOSCALE INFORMATION.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER POTENTIAL, INCLUDING
FLASH FLOODING IS THE MAIN FORECAST CONCERN.  LATEST VISIBLE
SATELLITE AND RADAR DATA SUGGEST THE MAIN THUNDERSTORM DEVELOPMENT
WILL BE S OF THE PLATTE RIVER IN NEB AND S OF HARLAN IN W-CNTRL IA.
LAST NIGHT'S CONVECTION PRODUCED THE HEAVIEST RAINFALL FROM DODGE
COUNTY SEWD INTO MONTGOMERY COUNTY IA, AND QPF OUTPUT FROM THE RUCII
AND ETA SUGGEST THAT THE MAJORITY OF THE PRECIPITATION WILL FALL TO
THE S OF THIS AREA.  CURRENT FLASH FLOOD VALUES ARE AROUND AN INCH
ACROSS MUCH OF THE AREA, SO ANY HEAVY RAINFALL WILL LEAD TO RUN
OFF.  AT THIS TIME, WE WILL HOLD OFF ON THE ISSUANCE OF A FLASH
FLOOD WATCH AND CLOSELY MONITOR THE PROGRESSION OF ANY CONVECTIVE
DEVELOPMENT.

THUNDERSTORM OUTFLOW AND LARGE-SCALE SUBSIDENCE IN THE WAKE OF THE
AFOREMENTIONED SHORTWAVE SHOULD DRIVE THE SURFACE FRONT S OF THE
AREA BY FRIDAY MORNING.  WE WILL BE UNDERGOING SLIGHT COLD ADVECTION
DURING THE DAY ON FRIDAY WITH A BLEND OF FWC AND MAV DATA LOOKING
REASONABLE.

THE NEXT CHANCE OF PRECIPITATION WILL BE ACROSS NERN NEB ON SATURDAY
AS LOW-LEVEL WARM AND MOIST ADVECTION BECOMES FOCUSED ON A WARM
FRONT LIFTING NWD THROUGH THE AREA.  OTHERWISE, MOS TEMPERATURES
LOOKED FAIRLY REASONABLE WITH MINOR DEVIATIONS MADE.

I	N THE EXTENDED, THE NEXT SURFACE FRONT AND ASSOCIATED MID-LEVEL
SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY WITH A CHANCE OF
THUNDERSTORMS.  OTHERWISE, THE FORECAST LOOKS DRY.

.OMA...NONE
MEAD

In the hours before

Local storm report, May 10, 3:00 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 W MODALE                IA   .75 INCH HAIL
05/09/01   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, May 10, 5:00 PM CDT, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 10 2001

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THROUGH THIS EVENING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE
RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM HARLAN IOWA TO
OMAHA AND SEWARD.

LATE THIS AFTERNOON...A COLD FRONT WAS MOVING SOUTH THROUGH THE
AREA.  THE ATMOSPHERE WAS VERY MOIST AND UNSTABLE SOUTH OF THE
FRONT.  THUNDERSTORM COVERAGE SHOULD INCREASE ALONG THE FRONT AS
THE EVENING PROGRESSES...AND WILL SHIFT SOUTH.

A FEW SUPERCELL STORMS ARE POSSIBLE.  THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
SOME HEAVY RAIN IS ALSO POSSIBLE...WOULD COULD RESULT IN FLOODING
OF SMALL STREAMS.

MILLER
Local storm report, May 10, 7:01 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SIDNEY                    IA   1 INCH HAIL
05/10/01   FREMONT                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0649 PM    6 E SIDNEY                IA   1.75 INCH HAIL
05/10/01   FREMONT                        REPORTED BY HAM RADIO
                                          OPERATOR.

0655 PM    8 S NEBRASKA CITY         NE   1 INCH HAIL
05/10/01   OTOE                           REPORTED BY LAW
                   C                       ENFORCEMENT OFFICIAL.
Special weather statement, May 10, 7:05 PM CDT, 1 hour 10 minutes before
IAZ069-NEZ051>053-065>067-078-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
705 PM CDT THU MAY 10 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 223 CLEARED...

THE NATIONAL WEATHER SERVICE HAS CLEARED THE FOLLOWING COUNTIES
FROM SEVERE THUNDERSTORM WATCH NUMBER 223...POTTAWATTAMIE...
DOUGLAS...SARPY...SAUNDERS...CASS...LANCASTER...SEWARD...AND
SALINE.

A LINE OF THUNDERSTORMS HAS DEVELOPED FARTHER TO THE rSOUTH AND
THE CHANCE OF SEVERE WEATHER IN THE NORTHERN PART OF THE WATCH
HAS DECREASED CONSIDERABLY.

MILLER
Local storm report, May 10, 7:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    8 S NEBRASKA CITY         NE   1 INCH HAIL
05/10/01   OTOE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
804 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    3 SW BROCK                NE   .88 INCH HAIL
05/10/01   NEMAHA                         EVENT DURATION 15
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0720 PM    2 N AUBURN                NE   1.75 INCH HAIL
05/10/01   NEMAHA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0748 PM    5 ESE AUBURN              NE   1.75 INCH HAIL
05/10/01   NEMAHA                         REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTSevere Thunderstorm WarningOAXJohnson28 min
May 10, 7:29 PM CDTSevere Thunderstorm WarningOAXNemaha46 min
May 10, 8:59 PM CDTSevere Thunderstorm WarningOAXRichardson46 min
May 10, 9:45 PM CDTSevere Thunderstorm WarningOAXRichardson45 min
May 10, 7:00 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page45 min
May 10, 7:15 PM CDTSevere Thunderstorm WarningOAXFremont30 min
May 10, 7:20 PM CDTTornado WarningOAXFremont, Page25 min
May 10, 7:44 PM CDTSevere Thunderstorm WarningOAXPage31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.